advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Davis, California, USA:

My 10 year old son was diagnosed with type 1 diabetes three and one-half months ago. He is in his honeymoon phase, and. although he initially took three injections a day (11 units NPH at breakfast and 4 units NPH at dinnertime with sliding scale Humalog at breakfast, lunch and dinner), he is now down to just one (10 units NPH at breakfast). The Humalog and evening NPH were reduced and eventually eliminated because of lows (hypoglycemia). We have been having a problem lately with low lunchtime readings (50 - 70 mg/dl [2.8 - 3.9 mmol/L]). Since there is no insulin peaking at this time on his current regimen (NPH is beginning to work, but should not be peaking yet), I am uncertain what to do. Increasing his carbs for his mid-morning snack has had no effect. Dinner readings are somewhat erratic, sometimes high (315 mg/dl [17.5 mmol/L]), sometimes low (57 mg/dl [3.2 mmol/L]). Do you have any suggestions?

Also, I have read in some of your answers to other questions that the length of the honeymoon period is often related to the severity of symptoms at diagnosis. My son was admitted with a blood sugar of 690 mg/dl [38.3 mmol/L] and urine ketones. I'd taken him to the doctor due to frequent urination; excessive thirst and weight loss were also present. How long is his honeymoon likely to last? I realize you cannot give a definitive answer, and there is no way to predict with any real certainty, but I am curious what your experience would lead you to expect.

Answer:

Unfortunately, there is no way to answer such questions for any individual, since the honeymoon phase is extremely variable. We usually make such treatment decisions based upon frequent blood glucose monitoring. We have never been unable to keep low doses of insulin (trying to rest the damaged beta cells during this phase and therefore get them to last longer). I do not understand why increasing his breakfast and or morning snack would not counterbalance such a low dose of morning NPH. You should stay in close contact with your diabetes health care team to answer these specific questions.

SB

DTQ-20000827030841
Original posting 11 Oct 2000
Posted to Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.